Ask a Neurologist. Get Answers to Your Neurology Questions.
It could be any number of things.
Often times, it is because the medication level in his bloodstream was too low for some reason. Perhaps it was because he forgot to take a dose, or some food or other medication or illness caused his medication level to get too "low" for a short period of time.
Sometimes people will require changes in their medication with time, as the body becomes more sensitive to seizures (the threshold for the seizures lowers, making people more prone to seizures).
It could be due to an alteration in his metabolic function, as electrolyte abnormalities can cause a change in the seizure threshold. Or that his body was trying to fight off an illness, or due to fever.
Rarely it can be due to a change in the brain itself, such as swelling from a bleed, tumor, stroke, etc.
And many times, there is no simple explanation.